Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 12, NWS Dodge City, KS

April 8, 1997Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 8, 1997, 1:22 AM CDT for Seward County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 1997, 1:22 AM CDT (06:22 UTC)
Expired
Apr 8, 1997, 2:10 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Seward County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 080623 RRA
SVRDDC
KSC175-080710-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
122 AM CDT TUE APR 8 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN SEWARD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 210 AM CDT
 
* SOME LOCATIONS AFFECTED
  NATIONAL HELIUM PLANT      BY 135 AM CDT

* AT 121 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
  DOPPLER RADAR AND SPOTTER REPORTS IN THE VICINITY OF LIBERAL MOVING
  EAST AT 30 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.R

MCAVOY/GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 4:07 PM CDT, 9 hours 15 minutes earlier.

Area forecast discussion, Apr 7, 4:07 PM CDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT MON APR 7 1997

FCST PRBLMS ARE TIMING/CHCS AND TYPE OF PCPN 24-48 HR PD.

20Z SFC CHART SHOWS TROF ALONG CO/KS BORDER...ON TIME ACCORDING TO AVN
AND ETA MODELS.  COLD FRONT SHOULD FORM AHEAD OF SINKING COLD AIR IN
DAKOTAS ATTM.  DEEP SNOW PACK PER VSBL SATL OVER MUCH OF ERN WY...N.
DAKOTA..SRN S. DAKOTA INTO NW MN.  THINK THIS SNOW PACK WILL HAVE
SIGNIF INFLUENCE ON AIR MASS AS IT SINKS SWD WITH CANADIAN SFC HI PRESS
NEXT 24-48 HRS.  THUS...FEEL ALL MODELS ARE A BIT UNDERDONE ON THE
SOUTHERN EXTENT OF THE COLD AIR.  LOOKS LIKE 540 10H-5H TKNS WILL SINK
INTO THE OKLAHOMA PNHNDL BY 05Z WED.  THUS...WILL TIME RAIN CHGG TO
SNOW TUES AFTN IN N ZNS...LATE AFTN IN CNTRL CWA...AND NOT INTRO SNOW
IN S ZNS UNTIL TUES NT.  SINCE N ZNS NEAR HYS WILL STAY IN COLD AIR
LONGEST...AND UPSLOPE PERSISTS...WILL GIVE 1 TO 2 INCH ACCUMS THERE.
1 INCH PSBL BY WED MRNG IN CNTRL TIER OF ZNS.  PER COORD WITH ICT...WL
LEAVE PCPN R OR LT R IN SE ZNS NEAR P28.

FOR TEMPS...WL GO BIT ABOVE FWC/FAN GUIDANCE TNGT WITH SLY FLOW AND
INCRSG CLDS.  THEN GO JUST BELOW GUIDANCE 2ND THRU 4TH PDS.  FEEL THE
UPSLOPE WILL KEEP US SOCKED INX FOR QUITE A WHILE.

.DDC...NONE.

DDC 037/042 025/035 029 156
GCK 032/041 024/036 028 266
EHA 039/046 028/040 029 144
LBL 039/045 037/045 032 264
HYS 030/039 025/036 024 266
P28 039/045 037/046 033 264

BURKE

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.